Skip Navigation LinksHome > January/February 2007 - Volume 3 - Issue 1 > Your Questions Answered: CHRONIC PAIN
Neurology Now:
doi: 10.1097/01.NNN.0000267365.66312.32
Department: Ask the Experts

Your Questions Answered: CHRONIC PAIN

Carver, Alan C. M.D.

Free Access
Collapse Box

Author Information

Alan C. Carver, M.D., is director of headache and pain management within the department of neurology at Mount Sinai School of Medicine in New York City.

Q I heard that over-the-counter pain relievers can cause stomach bleeding and liver damage. So what should I take to relieve pain?

A There is a fair amount of hysteria with regards to the potential for pain medications to cause stomach, liver, and kidney damage. It's not that these medicines can't cause these problems; of course they can, but typically, they occur after many weeks, if not months of daily usage, sometimes even beyond the usage that is recommended on the label.

Figure. DR. ALAN C. ...
Figure. DR. ALAN C. ...
Image Tools

It's important that you get the proper advice from your doctor as to what you can take and how long you can take it. It may very well be that you have many treatment options that are perfectly safe as long as you take the medicine as prescribed and you don't take it for weeks on end without proper medical supervision. As long as your doctor is prescribing within recommended dosing guidelines, then you should be okay.

The reality is that our best medicines for pain are by no means side-effect free. Sometimes in order to successfully manage chronic pain, we have to spend as much time talking about managing side effects as we do managing the pain. Many of these side effects can be treated and need to be evaluated during routine visits to your neurologist.

On the other hand, if you experience multiple side effects on a particular medication, then that medication is probably the wrong choice for you and needs to be changed.

Alan C. Carver, M.D.

©2007 American Academy of Neurology

Article Tools

Images

Share